New to pacemaker

Just got my PM inserted on 12/2 after ablation in September and fainting episode on 12/1. Loop recorder implanted in October showed my heart paused for about 7 seconds causing fainting episode. Hence loop removal and PM insertion.  Since then I've felt like absolute crap. I almost constantly feel like I weigh a thousand pounds and am being pulled to the ground. PM is set so I won't have pauses again, but I just feel awful.  They did adjust some settings (?) at my followup yesterday which I thought helped a little, but still getting that feeling, sometimes in big waves.  Tell me it gets better.  Will I ever feel "normal" again??? 


4 Comments

Lead legs

by AgentX86 - 2020-12-10 22:23:57

If your pacemaker was intended only to correct pauses, there is absolutely no reason you should be feeling this way.  At least the pacemaker shouldn't be doing it.  Did they put you on or change any drugs, particularly beta blockers? 

If the pacemaker is the only change and its only purpose is to resolve pauses (sick sinus syndrome), it's time to bitch.  This should not be happening.  However, if you're also chronotropically incompetent (heart doesn't respond to oxygen demand) there are a boatload of pacemaker settings that may need to be adjusted.  These settings change the way the pacemaker responds to motion or breathing (some PMs only), to mimic the sinus node's ability to sense oxygen demand. These may take some time to dial in but your pacemaker clinic techs should be able to get it very close to optimum in a few visits.  It may take longer and get complicated if you're a performance athlete. 

It's time to get your EP involved.  There is no reason to feel like you do.  The pacemaker is supposed to make your life better, not worse.

Meds and such.

by CCaramia - 2020-12-10 23:07:14

I'm not sure if the PM's only purpose is to resolve pauses.  Here's how I got to this point: I had open heart surgery 31 years ago to correct Tetralogy of Fallot. I had no issues after that until I was diagnosed with afib about 7 years ago.  That had been controlled with medication (sotalol) until this past March. I went into prolonged afib/aflutter at that time.  After several attempts to adjust medication, EP decided on ablation in September. I believe av node ablation. That was followed by a cardioversion in October to break an irregular rate (I was stuck too high), and then a loop recorder 10 days later to help monitor.  Everything seemed fine until that fainting episode last week, which showed on loop recorder as several-second pause.  That led to pacemaker so that doesn't happen again. Meds now are sotalol 40mg twice a day (a slight decrease from 80mg in a.m. and 40 p.m.) and diltiazem 30mg twice a day. I'm also on Eliquis and lisinopril. I thought my blood pressure may have been a factor because it runs low, but I've taken it several times this past week, especially when feeling heavy, and it hasn't really been off. 

The feeling of heaviness does seem to occur more or worsen of I'm moving around, but it also happens when I'm just sitting watching TV. It's like I'm being pulled into the couch.  It's also not constant. I went most of the day today feeling ok.  Not great, but ok.  Then out of nowhere while I was making dinner I got slammed with the heaviness and felt awful.  I'm only 47. I won't feel like this for the rest of my life, will I??? 

I joined this group because I know I'll need support and have a lot to learn.  I know I should always consult my doctor for issues, advice, medication changes, etc., but I also know sometimes talking to people who have been there and done that can be a huge help in determining what questions to ask my EP and what's normal and so on.  I'm looking forward to learning! 

Lead

by AgentX86 - 2020-12-11 00:54:25

First, no there is no reason you should feel worse after the PM than before, at least permanently.  Until everything is ajusted, you may have problems depending on your other issues.  Sotolol is a beta blocker, in addition to being an antiarrhythmic.  I was on it for six months and is the reason I have a PM,  It was what whacked my SI node.  It can be bad stuff but it seems you're tolerating it well.  AFAIK, nothing else there would be likely to cause these problems, particularly since you were on them before.

Please do stick around.  You'll find a lot of good people here who can help you navigate all this stuff.  Then you'll be armed to discuss options with your EP intelligently.

It's not surprising that your Afib got worse.  It's almost inevitable.  It can't get better on its own, unless it's drug or dehydration induced. Cardioversion is only a temporary fix, if even that.  I've had several.  One did last 7 years but that's exceptional.  After it was days or even minutes. Before they could wheel me back to my room. I'd just had CABG and Maze surgery, which left me in permanent atypical flutter.

Ablation is a good solution, if it works.  Quite often it takes more than one to be effective.  Particularly since you had both afib and flutter it's a difficult procedure and you'd need absolutely the best ablationist.  BTW, it couldn't have been an AV node ablation because you'd have had a pacemaker implanted at that time, or even before.  An AV node ablation causes complete heart block by design.  That's its whole reason for being.  It's absolutely the last option after everything else has failed and the Afib/flutter is still intollerable.

Back to your pacemaker.  You really need to learn all you can about your condition, your pacemaker and settings, and perhaps other cardiac electrical problems.  It's not all that difficult and wb searches are your friend for technical information.  Of course you shouldn't do anything with your EP's knowledge and concurance but you can easily learn enough to be able to talk with him at atleast something resembling his level. Most are more forthcoming to thos who have taken the interest in their situation and alternatives.

Arrhythmias, blood pressure, pacemaker, meds

by Gemita - 2020-12-12 14:52:25

Hello CCaramia,

I can see AgentX86 has given you a lot of good information already.  Reading your history with AFib and Atrial Flutter and your meds Sotalol, Lisinopril and Diltiazem I am not surprised you are getting symptoms of heaviness.  In my opinion, you feel heavy because of medication and continuing arrhythmias AFib and Atrial flutter which seem to have become persistent. 

Both medication and arrhythmias will weigh you down heavily.  Your pacemaker is obviously having a hard time keeping up with your arrhythmias as I well know being a sufferer myself.  I also experience low blood pressure.  An arrhythmia like Afib can really mess with both heart rate and blood pressure, causing both to either surge or plummet, so is it any wonder that you feel so awful?   The pacemaker cannot prevent a blood pressure fall as it can prevent a heart rate fall, and believe me you can faint and feel every bit as awful with a sudden blood pressure fall as you can with a heart rate fall.  

It seems to me as though your arrhythmias may not have completely resolved and that perhaps another regular PVI (pulmonary vein isolation) ablation might be necessary or the more permanent AV Node ablation if your arrhythmia (tachycardia) cannot be controlled with medication alone.  If you can stop your AFib/Flutter with one of the above ablations, you may be able to reduce or even come off one or two of your meds and then you might feel so much better.

I have Sick Sinus Syndrome.  I suffer from both Tachycardia and Bradycardia and in the past I have had many episodes of syncope.  I also had a loop recorder implanted + had three cardioversions to try to stop my Afib which didn’t work for more than a couple of seconds apparently.   With my pacemaker I still get pre-syncope feelings when my heart rate goes too high and my blood pressure plummets, but my pacemaker helps me to stay on my feet.  My EP decided to put my pacemaker in because of my sinus node problems (exceedingly slow heart rates, pausing and syncope) and also so that he could give me high doses of a beta blocker to control my sudden high heart rates without reducing my heart rate to dangerously low levels (because of course the pacemaker would kick in when I dropped below my minimum set heart rate).  For my AFib, Atrial Flutter, SVT, Multi Focal Atrial Tachycardia leading occasionally to Non Sustained Ventricular Tachycardia, I was offered both a regular ablation or an AV Node ablation but declined both which didn't please my EP, preferring instead to try the pacemaker route first.  I only take a low dose beta blocker now (Bisoprolol) and was able to stop both Digoxin and Flecainide, but I need to take Edoxaban (anticoagulation) for life. 

I am not disappointed with my pacemaker and am in a much better place now with fewer symptoms and lower medication doses, so it has been a win win situation for me, however temporary this might prove to be.  My minimum heart rate is set at 70 bpm and this higher heart rate smooths out many slower arrhythmias and enables me to stay in Normal Sinus Rhythm rather than sliding into AFib or other atrial tachyarrhythmias. 

Please let me know if you need any further information or help.  I hope you feel better soon.

 

You know you're wired when...

Titanium is your favorite metal.

Member Quotes

I just want to share about the quality of life after my pacemaker, and hopefully increase awareness that lifestyles do not have to be drastically modified just because we are pacemaker recipients.